Cancer survivor now developing late side-effect of neuropathy

Posted by marshabel @marshabel, Aug 13 2:58pm

Hi, everyone. I am a 2 time breast cancer survivor, and I am eleven years cancer free! However, I have now developed severe neuropathy in my ankle that the doctor thinks is a long time side effect of so much chemo. I had Adriamycin, Taxotere, Cytoxin the first time, and Cytoxin and 5FU the second time. Are there any others here that might be dealing with this?

Liked by deanmadonia

Hi @marshabel, I added your question to the Breast Cancer group as well as the Cancer: Managing Symptoms group. Here are few other discussion where members talk about chemo-related neuropathy. Some people get it during chemo, others as a late side effect.

– Chemo-related Neuropathy https://connect.mayoclinic.org/discussion/1st-time-at-mayo-for-neuropathy/
– Need hope: Neuropathy from chemo https://connect.mayoclinic.org/discussion/needshope/
– Does anyone have a treatment for Neuropathy due to chemo https://connect.mayoclinic.org/discussion/does-anyone-have-a-treatment-for-nueropathy-due-to-chemo/
– Breast Cancer and Neuropathy https://connect.mayoclinic.org/discussion/just-to-say-hello/

@elizm @karendb @cancersucks and @cindylb, to name a few, have had neuropathy related to breast cancer treatments.

Marsha, did the neuropathy only start recently? Am I correct in understanding that it has been 11 years since you had chemo?

REPLY

I had 2 courses of oral: 6 weeks and 4 1/2 months. I had 4 IV chemo treatments.
I am a musician and I expressed concern before starting.
Now that my chemo has been over for a couple months, my foot neuropathy is getting worse, spreading up my leg to my knees, a little bit on my teeth and a little on the tips of my fingers.

My doctor has nothing for me. My treatment is done so he is done with me.

I am hoping for a cure, but I see that none of the recommended meds do much.

REPLY

I am sorry your doctor is done with you. I would encourage you to consider seeing a neurologist. You may be a candidate for medication which may help. Good luck!

REPLY

I developed neuropathy in some of my fingers, some of my toes, and part of my foot after chemotherapy a year and a half ago. I was just introduced to acupuncture and had my first treatment. For the first time in a year and a half I had feeling in my big toes right after treatment. Was not guaranteed to last but might if I could have 6-8 weekly treatments. It did last for three days. Also gained some feeling back in my fingers for a couple of days. Not sure if this works for everyone but thought it might be worth a try.

REPLY

marshabel, most chemotherapy drugs cause loss of magnesium. Magnesium plays an important role in heart function and hypertension. A magnesium deficiency leads to a vitamin B1 (thiamine) deficiency as it needs magnesium to change it to it's active form. Thiamine deficiency has been linked to fatigue, loss of appetite and impaired cognition and neuropathy. Search on "krispin magnesium" and "mgwater" which are two magnesium informational web sites. Krispin lists other causes of magnesium deficiency in addition to the daily amounts and well absorbed forms. Also look into "nothing boring about boron" for It's benefits. Research each of the B vitamins as they work better together. Benfotiamine is a fat soluable form that the body converts to thiamine offering important benefits for brain function and for the eyes too. The link below expands on thiamin. Always consult your health professional before using any supplement.
https://www.ncbi.nlm.nih.gov/books/NBK482360/

Liked by trixie1313

REPLY
Please login or register to post a reply.